Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS Shreveport, LA

April 20, 2011Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2011, 4:05 AM CDT for Howard County, Sevier County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2011, 4:05 AM CDT (09:05 UTC)
Expired
Apr 20, 2011, 4:45 AM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 124 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:17 AM CDTHAIL 0.75Dierks, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2277 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS54 KSHV 200905
SVRSHV
ARC061-133-200945-
/O.NEW.KSHV.SV.W.0088.110420T0905Z-110420T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 AM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...UMPIRE...DIERKS...
  NORTH CENTRAL SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 445 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF DIERKS...OR 8 MILES EAST OF DE QUEEN...AND MOVING
  EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATHENS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3436 9393 3435 9392 3428 9392 3427 9391
      3419 9391 3419 9382 3418 9380 3405 9381
      3398 9423 3414 9431 3437 9405
TIME...MOT...LOC 0905Z 249DEG 30KT 3410 9416

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:00 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 20, 4:00 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 AM CDT WED APR 20 2011

.DISCUSSION...
ACTIVE CONVECTION THIS AFTN AND EVE...HAS FINALLY BEGIN TO
SUBSIDE...DESPITE VERY UNSTABLE AIR ACROSS MOST OF REGION. NARROW
LINE OF EAST TO WEST TSTMS HAVE JUST BEGIN TO REINTENSIFY ACROSS
THE EXTREME NORTHERN FRINGE OF SW AR. WITH UPWARDS OF ONE HALF
INCH OF RAIN PER HOUR ON THIS FAIRLY STATIC FRONTAL BOUNDARY...MAY
NEED TO WATCH CLOSELY FOR LOCALISED FLOODING...AS WELL AS POSSIBLE
HAILSTORM. FLAT UPPER TROF ACROSS CENTRAL US YESTERDAY...SHIFTING
INTO NE STATES TODAY...LEAVING A MORE ZONAL FLOW IN ITS WAKE.
LEFTOVER FRONTAL BOUNDARY IN THIS ZONAL FLOW WILL LACK PUSH...AND
MAY SINK PARTIALLY IN TO CWA FROM THE NORTH...BEFORE EVENTUALLY
BEGINNING TO LIFT BACK NORTH BY AROUND LATER THURSDAY OR FRIDAY.
WITH MID LVL LAPSE RATES LESS EXTREME...AND WEAKENING UPPER
FLOW...DO NOT EXPECT A LOT IN WAY OF SVR WX...HOWEVER...A FEW
STORMS ALONG THE BOUNDARY MAY SEE BRIEF DAMAGING WIND GUSTS OR
LARGE HAIL. SOUTHERN PORTIONS OF CWA...SOUTH OF FRONT...MAY SEE
TEMPS PUSH THE 90 DEGREE MARK ONCE AGAIN TODAY. THE WEEKEND SHOULD
SEE THIS FRONT FURTHER NORTH OF THE AREA...AND INCREASING SOUTH
WINDS IN THE WARM SECTOR. WILL MOVE ISOLD POPS NORTH OF AREA BY
LATER FRIDAY NIGHT... AND COMPLEX SYSTEM SETTING UP WITH WARM
FRONT POSSIBLY AFFECTING AREA BY AROUND MONDAY...COLD FRONT AND OR
DRYLINE ARRIVING ON TUESDAY./VII/.

&&

.AVIATION...

VFR CONDITIONS WILL HOLD THIS AFTERNOON AND EVENING...WITH GUSTY
SOUTHERLY WINDS OF 20 TO 30 KTS...FOR MOST TAF SITES. BUT...AROUND
THE 00Z TIMEFRAME CONDITIONS IN AND AROUND TXK AND TYR WILL BEGIN TO
DETERIORATE AS THUNDERSTORM ACTIVITY ALONG A DRYLINE IN EAST TEXAS
BEGINS TO APPROACH.  THIS ACTIVITY WILL POSSIBLY CAUSE STRONG WINDS
AND SOME LARGE HAIL NEAR THOSE SITES. ISOLATED TO SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY MAY BE SEEN ACROSS THE I-20 CORRIDOR
TONIGHT INTO TOMORROW MORNING. THE COLD FRONT WILL MOVE THROUGH THE
REST OF THE FOUR STATE AREA TOMORROW MORNING...BRINGING A CHANCE FOR
SEVERE WEATHER TO THE REMAINDER OF THE TAF SITES THAT DO NOT SEE IT
THIS EVENING AND TONIGHT. ANY THUNDERSTORM ACTIVITY AFFECTING
TERMINALS WILL CAUSE TEMPO VISIBILITY REDUCTIONS.

/23/

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  65  83  68  85 /  30  40  20   0   0
MLU  88  63  83  67  85 /  40  40  20   0   0
DEQ  72  55  75  65  80 /  20  30  30  20  20
TXK  81  58  78  66  82 /  30  30  30  20  20
ELD  84  60  78  66  83 /  30  40  20   0   0
TYR  85  67  83  69  84 /  30  30  20  20  20
GGG  85  65  83  69  84 /  30  30  20   0   0
LFK  91  70  86  69  86 /  30  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

07/07
Hazardous weather outlook, Apr 19, 11:43 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1143 AM CDT TUE APR 19 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-201645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
1143 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL BE DEVELOPING LATE TODAY JUST AHEAD OF AN
APPROACHING COLD FRONT. A VERY UNSTABLE ATMOSPHERE IS FORECAST TO
BE IN PLACE ACROSS THE REGION SO STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...ISOLATED TORNADOES MAY BE POSSIBLE DURING THE EVENING
HOURS ESPECIALLY IN THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT IS FORECAST TO STALL ACROSS THE REGION DURING THE DAY
WEDNESDAY PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS FOR MUCH
OF THE REST OF THE WEEK...INTO THE WEEKEND. HOWEVER...WIND SHEAR
WILL BE SOMEWHAT LIMITED...KEEPING RISK OF SEVERE WEATHER MORE
ISOLATED IN COVERAGE. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH
ANY STORMS WHICH CAN REACH SEVERE LIMITS. WEDNESDAY APPEARS TO
HAVE THE HIGHEST RISK FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON...THROUGH
MUCH OF THE OVERNIGHT HOURS.

LAZ013-014-017>022-TXZ165>167-201645-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-ANGELINA-SAN AUGUSTINE-SABINE TX-
1143 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND DEEP EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY
THIS EVENING...AS A COLD FRONT MOVES TOWARDS THE REGION. MOST
STORMS WILL REMAIN BELOW SEVERE LIMITS...HOWEVER...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT IS FORECAST TO STALL ACROSS THE REGION DURING THE DAY
WEDNESDAY PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS FOR MUCH
OF THE REST OF THE WEEK...INTO THE WEEKEND. HOWEVER...WIND SHEAR
WILL BE SOMEWHAT LIMITED...KEEPING RISK OF SEVERE WEATHER MORE
ISOLATED IN COVERAGE. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY
STORMS WHICH CAN REACH SEVERE LIMITS. WEDNESDAY APPEARS TO HAVE
THE HIGHEST RISK FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING AND
OVERNIGHT...AT THIS TIME..BUT MAY BE NEEDED DURING THE DAY WEDNESDAY.

04

In the hours before

Local storm report, Apr 20, 12:17 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             HOOKS                   33.47N 94.29W
04/19/2011  M1.75 INCH       BOWIE              TX   AMATEUR RADIO

&&

20
Local storm report, Apr 20, 12:17 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             HOOKS                   33.47N 94.29W
04/20/2011  M1.75 INCH       BOWIE              TX   AMATEUR RADIO

&&

20
Local storm report, Apr 20, 12:21 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             NASHVILLE               33.94N 93.85W
04/19/2011  E1.00 INCH       HOWARD             AR   PUBLIC

&&

20
Local storm report, Apr 20, 12:41 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             CALE                    33.63N 93.23W
04/20/2011  E1.75 INCH       NEVADA             AR   LAW ENFORCEMENT

&&

20
Special weather statement, Apr 20, 1:34 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 AM CDT WED APR 20 2011

ARZ050-051-200730-
HOWARD-SEVIER-
134 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CORINTH...DIERKS AND GILLHAM...

AT 131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES EAST OF GILLHAM...OR 10 MILES
NORTHEAST OF DE QUEEN...MOVING EAST AT 35 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

06
Special weather statement, Apr 20, 3:33 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 AM CDT WED APR 20 2011

ARZ050-051-OKZ077-200915-
HOWARD-MCCURTAIN-SEVIER-
333 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...CENTER POINT...CORINTH...DE QUEEN...DIERKS...GILLHAM
     AND UMPIRE...

AT 330 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DE QUEEN...
MOVING EAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:16 PM CDTSevere Thunderstorm WarningSHVHoward, Little River, Sevier44 min
Apr 19, 8:25 PM CDTTornado WarningSHVLittle River, Sevier50 min
Apr 19, 9:00 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Nevada, Sevier45 min
Apr 19, 9:29 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier61 min
Apr 19, 9:55 PM CDTSevere Thunderstorm WarningSHVLittle River50 min
Apr 19, 10:06 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier23 min
Apr 19, 10:13 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Sevier62 min
Apr 19, 10:43 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier62 min
Apr 19, 11:17 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Nevada58 min
Apr 19, 11:43 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Nevada, Sevier62 min
Apr 20, 12:09 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller33 min
Apr 20, 1:41 AM CDTSevere Thunderstorm WarningSHVHoward, Sevier39 min
Apr 20, 2:41 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard49 min
Apr 20, 5:39 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier51 min
Apr 20, 6:30 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Sevier60 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.